MAUDE Adverse Event Report: RESPIRONICS BIPAP A40; VENTILATOR, CONTINUOUS, MINIMAL VENTILATORY SUPPORT,FACILITY USE

RESPIRONICS BIPAP A40; VENTILATOR, CONTINUOUS, MINIMAL VENTILATORY SUPPORT,FACILITY USE
Model Number GB1061X
Medical Device Problem Code Device Inoperable (1663)
Health Effect - Clinical Code Death (1802)
Date of Event 11/16/2017
Type of Reportable Event Death
Event or Problem Description
The manufacturer received information alleging a bipap c series was not working properly.The hospital offered a replacement device to the caregiver but the offer was declined as the caregiver stated the device was now working properly.The patient expired the next morning.The device has yet to be evaluated by the manufacturer's service center.A follow up report will be filed when the manufacturer has completed the investigation.
 
Additional Manufacturer Narrative
The manufacturer previously reported a bipap c series was allegedly not working properly.The hospital offered a replacement device at the time but the offer was declined as the caregiver stated the device was now working.The patient was reported to have expired the next morning on (b)(6) 2017.The device was returned to the manufacturer for evaluation.The device was visually inspected and was found to have heavily contaminated inlet filters which likely contributed to the ventilator inoperative condition.Product labeling indicates, "operating the device with a dirty filter may keep the system from working properly and may damage the device." the device was tested and was found to not audibly alarm.Further investigation found the speaker lead (j11) to be disconnected from the pca (printed circuit assembly).The manufacturer connected the speaker lead and verified the device does audibly alarm.The device's device history record was reviewed and confirmed the device passed all associated alarm testing at the time of manufacture.The manufacturer cannot determine how or when the cable became disconnected after it was released for sale.The device's event/error log was downloaded and reviewed.The manufacturer confirmed ventilator inoperative error codes were logged on (b)(6) 2017 indicating that the device had stopped working.The log did not contain any other error codes.The device did not generate any ventilator inoperative events during the evaluation.The encore patient report was downloaded and reviewed by the manufacturer.The report indicated that the last date and time of therapy was on (b)(6) 2017 at 3:39pm.The device was not in use on the day of the reported event on (b)(6) 2017.The manufacturer did not duplicate the reported event, and the device was not in patient use at the time of the event.The device was tested and was found to operate to design specifications with the exception of the audible alarm due to the disconnected cable.The device is not intended for life support.The device does not provide ventilation with guaranteed tidal volume delivery.Evaluation conclusion: the device is being retained by the manufacturer.
 
Additional Manufacturer Narrative
Correction: the manufacturer incorrectly reported the date received by the manufacturer as 04/09/2018.The correct date received by the manufacturer is 05/07/2018.

Brand Name
BIPAP A40
Common Device Name
VENTILATOR, CONTINUOUS, MINIMAL VENTILATORY SUPPORT,FACILITY USE
Manufacturer (Section D)
RESPIRONICS
1001 murry ridge lane
murrysville PA 15668
MDR Report Key7071227
Report Number2518422-2017-02695
Device Sequence Number10978937
Product Code MNT
UDI-Device Identifier00606959043633
UDI-Public00606959043633
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberGB1061X
Device Catalogue NumberGB1061X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/23/2017
Supplement Date Received by Manufacturer04/09/2018
04/09/2018
Initial Report FDA Received Date11/30/2017
Supplement Report FDA Received Date05/09/2018
05/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;